Alert archive / California / Storm Warnings in 2024
Storm Warning 6, NWS Eureka, CA
NWS Eureka, CA issued this storm warning at Dec 25, 2024, 2:03 PM PST. It was in force for 13 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 25, 2024, 2:03 PM PST (22:03 UTC)
- Expired
- Dec 26, 2024, 3:00 AM PST
- In force
- 13 hr
- Issued by
- NWS Eureka, CA
The text
As transmitted.
958 WHUS76 KEKA 252203 MWWEKA URGENT - MARINE WEATHER MESSAGE National Weather Service Eureka CA 203 PM PST Wed Dec 25 2024 PZZ450-260615- /O.CON.KEKA.SC.Y.0142.000000T0000Z-241225T2300Z/ /O.UPG.KEKA.GL.W.0065.241225T2300Z-241226T1100Z/ /O.NEW.KEKA.SR.W.0006.241225T2300Z-241226T1100Z/ Pt St George to Cape Mendocino out 10 nm- 203 PM PST Wed Dec 25 2024 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 PM PST THIS AFTERNOON... ...STORM WARNING IN EFFECT UNTIL 3 AM PST THURSDAY... * WHAT...For the Storm Warning, south winds 30 to 40 kt with gusts up to 55 kt and seas 13 to 18 feet expected. For the Small Craft Advisory, south winds 20 to 25 kt with gusts up to 35 kt and seas 10 to 12 feet. * WHERE...Pt St George to Cape Mendocino out 10 nm. * WHEN...For the Storm Warning, until 3 AM PST Thursday. For the Small Craft Advisory, until 3 PM PST this afternoon. * IMPACTS...Very strong winds will cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should remain in port, alter course, and/or secure the vessel for severe conditions. && $$ PZZ470-260615- /O.UPG.KEKA.GL.W.0065.000000T0000Z-241226T1100Z/ /O.NEW.KEKA.SR.W.0006.241225T2203Z-241226T1100Z/ Pt St George to Cape Mendocino 10 to 60 nm- 203 PM PST Wed Dec 25 2024 ...STORM WARNING IN EFFECT UNTIL 3 AM PST THURSDAY... * WHAT...South winds 30 to 40 kt with gusts up to 55 kt and seas 15 to 20 feet. * WHERE...Pt St George to Cape Mendocino 10 to 60 nm. * WHEN...Until 3 AM PST Thursday. * IMPACTS...Very strong winds will cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should remain in port, alter course, and/or secure the vessel for severe conditions. && $$ PZZ455-475-260615- /O.CON.KEKA.SC.Y.0142.000000T0000Z-241226T0200Z/ /O.CON.KEKA.GL.W.0065.241226T0200Z-241226T1100Z/ Cape Mendocino to Pt Arena out 10 nm- Cape Mendocino to Pt Arena 10 to 60 nm- 203 PM PST Wed Dec 25 2024 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM PST THIS EVENING... ...GALE WARNING REMAINS IN EFFECT FROM 6 PM THIS EVENING TO 3 AM PST THURSDAY... * WHAT...For the Gale Warning, south winds 20 to 30 kt with gusts up to 45 kt and seas 12 to 17 feet expected. For the Small Craft Advisory, south winds 15 to 25 kt with gusts up to 35 kt and seas 9 to 12 feet. * WHERE...Cape Mendocino to Pt Arena out 10 nm and Cape Mendocino to Pt Arena 10 to 60 nm. * WHEN...For the Gale Warning, from 6 PM this evening to 3 AM PST Thursday. For the Small Craft Advisory, until 6 PM PST this evening. * IMPACTS...Strong winds will cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$
2 follow-up statements
771 WHUS76 KEKA 260507 MWWEKA URGENT - MARINE WEATHER MESSAGE National Weather Service Eureka CA 907 PM PST Wed Dec 25 2024 PZZ455-475-261315- /O.CON.KEKA.GL.W.0065.000000T0000Z-241226T1100Z/ /O.NEW.KEKA.SE.A.0006.241226T1100Z-241227T0400Z/ Cape Mendocino to Pt Arena out 10 nm- Cape Mendocino to Pt Arena 10 to 60 nm- 907 PM PST Wed Dec 25 2024 ...GALE WARNING REMAINS IN EFFECT UNTIL 3 AM PST THURSDAY... ...HAZARDOUS SEAS WATCH IN EFFECT FROM 3 AM PST THURSDAY THROUGH THURSDAY EVENING... * WHAT...For the Gale Warning, south winds 25 to 30 kt with gusts up to 45 kt and seas 12 to 17 feet. For the Hazardous Seas Watch, very steep and hazardous seas 15 to 19 feet possible. * WHERE...Cape Mendocino to Pt Arena out 10 nm and Cape Mendocino to Pt Arena 10 to 60 nm. * WHEN...For the Gale Warning, until 3 AM PST Thursday. For the Hazardous Seas Watch, from 3 AM PST Thursday through Thursday evening. * IMPACTS...Strong winds will cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ PZZ450-470-261315- /O.CON.KEKA.SR.W.0006.000000T0000Z-241226T1100Z/ /O.NEW.KEKA.SE.A.0006.241226T1100Z-241227T0400Z/ Pt St George to Cape Mendocino out 10 nm- Pt St George to Cape Mendocino 10 to 60 nm- 907 PM PST Wed Dec 25 2024 ...STORM WARNING REMAINS IN EFFECT UNTIL 3 AM PST THURSDAY... ...HAZARDOUS SEAS WATCH IN EFFECT FROM 3 AM PST THURSDAY THROUGH THURSDAY EVENING... * WHAT...For the Storm Warning, south winds 30 to 40 kt with gusts up to 55 kt and seas 17 to 21 feet. For the Hazardous Seas Watch, very steep and hazardous seas 18 to 22 feet possible. * WHERE...Pt St George to Cape Mendocino out 10 nm and Pt St George to Cape Mendocino 10 to 60 nm. * WHEN...For the Storm Warning, until 3 AM PST Thursday. For the Hazardous Seas Watch, from 3 AM PST Thursday through Thursday evening. * IMPACTS...Very strong winds will cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should remain in port, alter course, and/or secure the vessel for severe conditions. && $$
829 WHUS76 KEKA 261047 MWWEKA URGENT - MARINE WEATHER MESSAGE National Weather Service Eureka CA 247 AM PST Thu Dec 26 2024 PZZ455-475-261900- /O.EXP.KEKA.GL.W.0065.000000T0000Z-241226T1100Z/ /O.UPG.KEKA.SE.A.0006.241226T1100Z-241227T0400Z/ /O.NEW.KEKA.SE.W.0042.241226T1100Z-241227T0400Z/ Cape Mendocino to Pt Arena out 10 nm- Cape Mendocino to Pt Arena 10 to 60 nm- 247 AM PST Thu Dec 26 2024 ...HAZARDOUS SEAS WARNING IN EFFECT UNTIL 8 PM PST THIS EVENING... ...GALE WARNING WILL EXPIRE AT 3 AM PST EARLY THIS MORNING... * WHAT...Very steep and hazardous seas 16 to 20 feet expected. * WHERE...Cape Mendocino to Pt Arena out 10 nm and Cape Mendocino to Pt Arena 10 to 60 nm. * WHEN...Until 8 PM PST this evening. * IMPACTS...Very steep and hazardous seas could capsize or cause damage to vessels. PRECAUTIONARY/PREPAREDNESS ACTIONS... Recreational boaters should remain in port. Commercial vessels should prepare for rough seas and consider remaining in port until hazardous seas subside. && $$ PZZ450-470-261900- /O.EXP.KEKA.SR.W.0006.000000T0000Z-241226T1100Z/ /O.UPG.KEKA.SE.A.0006.241226T1100Z-241227T0400Z/ /O.NEW.KEKA.SE.W.0042.241226T1100Z-241227T0400Z/ Pt St George to Cape Mendocino out 10 nm- Pt St George to Cape Mendocino 10 to 60 nm- 247 AM PST Thu Dec 26 2024 ...HAZARDOUS SEAS WARNING IN EFFECT UNTIL 8 PM PST THIS EVENING... ...STORM WARNING WILL EXPIRE AT 3 AM PST EARLY THIS MORNING... * WHAT...Very steep and hazardous seas 18 to 23 feet expected. * WHERE...Pt St George to Cape Mendocino out 10 nm and Pt St George to Cape Mendocino 10 to 60 nm. * WHEN...Until 8 PM PST this evening. * IMPACTS...Very steep and hazardous seas could capsize or cause damage to vessels. PRECAUTIONARY/PREPAREDNESS ACTIONS... Recreational boaters should remain in port. Commercial vessels should prepare for rough seas and consider remaining in port until hazardous seas subside. && $$
What forecasters said that day
The local office's own words before this storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before this storm warning went out at Dec 25, 6:05 AM PST, 7 hours 58 minutes earlier.
Area forecast discussion, Dec 25, 6:05 AM PST, 7 hours 58 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
605 AM PST Wed Dec 25 2024
.SYNOPSIS...Series of atmospheric river storms will continue
to bring periods of heavy rain, possible flooding, strong winds
and dangerous surf through the weekend.
&&
UPDATED AVIATION, MARINE AND BEACH HAZARD SECTIONS
.DISCUSSION...Considerable cloudiness today in advance of the next
shortwave today. Some light rain or sprinkles will be possible today,
however the moderate and locally heavy rain will hold off til
tonight and early Thu. Isolated low-topped thunderstorms will also
be possible, mainly out over the coastal waters and near the coast
as cooler air aloft arrives. Isolated brief heavy rain is certainly
possible and will need to be monitored for possible minor flooding.
Strong winds in advance of the frontal occlusion is expected to
develop this evening and overnight as a 60kt plus 925mb jet
develops. HREF means indicate max speed near 60 mph while the 90th
percentile NBM has winds topping out near 61 mph. A high wind
warning has been hoisted for the Del Norte coast. Wind gusts around
60 mph are capable of bringing down trees and may cause damage to
structures. DB
Otherwise, rest of the forecast remains on track and previous
discussion follows. Wednesday afternoon a warm front associated
with the next system is expected to start moving onshore. This may
bring some light rain or drizzle to Del Norte county by late
morning or early afternoon. This is expected to move through
overnight bringing 1 to 2.5 inches of rain in most areas, although
it is expected to drop off fairly quickly and may be less than a
half inch in the valleys of southern Lake and Mendocino counties.
Snow levels will be lower with this system than yesterdays system
with snow levels initially around 3000 to 4000 feet. Most areas
these are expected to rise quickly, but the NAM and GFS are
showing lower snow levels around 3,500 lingering in northeastern
Trinity county. 5 to 8 inches of snow is possible on the higher
summits of highway 3 mainly north of Weaverville. It is possible
these lower snow levels could linger slightly longer than
expected. So have issued a winter weather advisory. Gusty winds
are expected with this system as well. The NAM is showing 50 to 60
KT at 925 MB right along the Humboldt and Del Norte county
coasts. This will likely yield 50 to 65 mph gusts over the higher
terrain and on coastal headlands. Higher gusts are possible so
have issued a high wind watch to highlight this in Del Norte and
much of Humboldt county. It is still uncertain how strong the
gusts will be around Humboldt Bay. Farther south and east winds
look to drop off fairly quickly. Behind the front on Thursday
morning there is some instability mainly on the NAM which is
showing over 500 j/kg of CAPE. The GFS is showing less than 100
j/kg which is probably more reasonable, but went with the NBM
thunder probabilities which brings a slight chance of thunder to
Humboldt and Del Norte counties. These showers are expected to
quickly end in the afternoon.
Thursday night the next in the parade of atmospheric rivers moves
onshore. This is expected to continue to with additional rounds of
rain through Sunday night. None of the individual storms look
particularly strong, but there will be very little break in
between them and this will increase the potential for flooding.
There will likely be some 6 to 12 hour breaks, but these are too
small to put in the forecast at this point. Each storm will also
likely see strong winds, however at this point it is difficult to
pick out a day with particularly strong winds. These systems look
fairly warm for the most limiting the impacts from snow and having
a higher potential for rainfall.
Monday and Tuesday are expected to see mainly dry conditions as a
ride builds in. Some of the ensemble clusters some light rain
moving over the top of the ridge, but some remain dry. This may be
shortlived with the clusters starting to show another system
possibly as early as Wednesday. MKK
&&
.AVIATION...An arriving front will bring rain by the
afternoon. Winds seem to be more uniform in the vertical column
although there are gusty winds aloft. High clouds with the
associated warm sector and moisture plume are visible offshore via
satellite. Gusty winds will keep visibility from completely
degrading visibility but expect slight obscuration from rain showers
this afternoon. MVFR/VFR conditions are expected through the TAF
period for KCEC. KACV may get a a few hours of IFR by the evening. A
possibility for thunderstorms late tonight, lasting into the early
overnight morning hours Thursday for the coastal terminals. KUKI
will the late start in regards to shoer activity, MVFR/VFR expected
there as well until late tonight when IFR categories become
possible. /EYS
&&
.MARINE...The current westerly swell will slowly subside as it
presently is being reported at 12 seconds, far diminished compared
to the aggressive swell of the previous few days. A return of strong
southerly winds will occur by the afternoon with Gales developing in
the northern outers. Storm force gusts of 48kts or greater are
likely in isolated areas of the northern outer waters, near the
Oregon boundary. Gales spread to the southern inner and outer waters
this evening, lasting into early Thursday morning. Hazardous seas
are likely to follow the Gales as another westerly swell train
builds, threatening the shoreline once again with large breaking
waves. The storm cycle will remain very active through the remainder
of the week.
&&
.HYDROLOGY...Rivers, streams and creeks will rise sharply again
by early Thu morning as another front/IVT plume generates a bout
of moderate to heavy rain tonight. Fronts/IVT plumes have been
progressive with sufficient time in between each period of heavy
rain for water levels to drain. Soils remain saturated and run off
responses have been quick. The next IVT plume will follow Thu
evening and overnight and rivers will once again rise rapidly.
Longer duration moisture flux with sustained (48 hour or more) of
moderate-to-heavy rain for the northern basins raises concerns for
more significant areal flooding and main stem river flooding this
weekend. Ensemble hydrograph plumes indicate low probabilities,
generally less than 20%, except for the Eel River at Fernbridge
which has about a 45% chance of exceeding minor flood stage of 20 ft
this weekend. Stay tuned. DB
&&
.BEACH HAZARDS...An additional swell train is expected
Thursday morning with similar wave dimensions and resulting beach
oriented surf around 20 to 23 feet, lasting well into Sunday with a
brief lull late Thursday night. A high surf advisory has been
hoisted for the initial period before the lull and return of large
breaking waves shore-side. Beachgoers, please be aware. These large
waves can be erratic and unpredictable, and will be capable of
sweeping people into the frigid and turbulent ocean water.
&&
.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
High Wind Warning from 7 PM this evening to 4 AM PST
Thursday for CAZ101.
High Surf Advisory from 2 AM to 11 PM PST Thursday for
CAZ101-103-104-109.
Wind Advisory from 4 PM this afternoon to 4 AM PST Thursday
for CAZ102-104>106.
Wind Advisory from 10 PM this evening to 4 AM PST Thursday
for CAZ103.
Winter Weather Advisory from 4 PM this afternoon to 8 AM
PST Thursday for CAZ107.
NORTHWEST CALIFORNIA COASTAL WATERS...
Small Craft Advisory until 3 PM PST this afternoon for
PZZ450.
Gale Warning from 3 PM this afternoon to 3 AM PST Thursday
for PZZ450.
Small Craft Advisory until 6 PM PST this evening for PZZ455-
475.
Gale Warning from 6 PM this evening to 3 AM PST Thursday
for PZZ455-475.
Small Craft Advisory until noon PST today for PZZ470.
Gale Warning from noon today to 3 AM PST Thursday for
PZZ470.
&&
Visit us at https://www.weather.gov/eureka
Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka
For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.pngThe office that day
Everything else NWS Eureka, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 25, 1:10 AM PST | High Wind Warning | EKA | Del Norte | 27 hr |
| Dec 25, 1:10 AM PST | Wind Advisory | EKA | Del Norte, Humboldt | 27 hr |
| Dec 25, 2:58 AM PST | High Surf Advisory | EKA | Del Norte, Humboldt, Mendocino | 39 hr |
Nearby
Storm Warnings in California, 2024Every storm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.